Hail, Alleghany
- When
- June 21, 1:35 PM EST
- Where
- Alleghany County, 2.59 mi ENE of Cliffdale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.700, -79.980
An upper level disturbance swept into the region, helping to trigger some scattered thunderstorms during the evening and night of June 21. A few of these storms reached severe levels with damaging winds and large hail being the result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level disturbance swept into the region, helping to trigger some scattered thunderstorms during the evening and night of June 21. A few of these storms reached severe levels with damaging winds and large hail being the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 12:12 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SAT JUN 21 2008 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE WEST TONIGHT AND THEN STALL IN THE MOUNTAINS. THE FRONT WILL REMAIN IN THE AREA UNTIL MONDAY AFTERNOON OR EVENING...WHEN IT FINALLY GETS PUSHED EAST OF THE AREA AND OFF SHORE. HIGH PRESSURE BUILDS INTO THE AREA TUESDAY WITH DRIER AND COOLER AIR. && .NEAR TERM /THROUGH TONIGHT/... WEAK ISENTROPIC LIFT INTO THE AREA FROM THE SOUTHWEST IN THE BACKING FLOW AHEAD OF A SHORT WAVE MOVG ACROSS THE TN VALLEY AND DIGGING INTO THE EASTERN TROUGH...IS GENERATING ISOLD SHOWERS ACROSS THE AREA THIS MORNING. LOW LEVEL FLOW BECOMES SOUTH LATER TODAY WITH GOOD MOISTURE ADVECTION INTO THE AREA. WILL HAVE A THETA-E RIDGE ACROSS THE AREA BY THIS AFTERNOON. MEANWHILE...THE MODELS SHOW THE JET STREAK ASSOCIATED WITH THE SHORT WAVE MOVG INTO THE SRN APPLNS BETWEEN 18 AND 00Z. THIS PUTS THE FORECAST AREA IN THE LEFT EXIT REGION OF THE JET. MAIN QUESTION ABOUT CONVECTION LATER TODAY AND THIS EVENING IS THE AMOUNT OF HEATING WE WILL GET, THINK THAT THERE WILL BE A LOT OF THE MID AND HIGH CLOUDS ASSOCIATED WITH THE ISENTROPIC LIFT THIS MORNING HANGING INTO THE AFTERNOON...WHICH WILL HOLD BACK THE HEATING. SO WAS NOT READY TO GO WHOLE HOG WITH THE POPS. I HAVE RAISED NW NC AND FAR SW VA TO LIKELY WHERE THERE WILL BE BE BETTER DYNAMICS AND LOW LEVEL CONVERGENCE...AND HAVE KEPT THE REST OF THE CWA WITH A HIGH CHC. WILL HAVE CAPES AS HIGH AS 1500 J/KG THIS AFTERNOON...BUT SHEAR IS WEAK SO WILL PROBABLY NOT HAVE MUCH ORGANIZATION TO THE STORMS. ANY THREAT OF SEVERE WEATHER WOULD BE FROM ISOLATED PULSE STORMS. THE SHORT WAVE EXITS THE REGION LATE TONIGHT...AND I EXPECT SHOWER/TSTM ACTIVITY TO TAPER OFF OVERNIGHT. WILL BE A WARM AND MUGGY NIGHT...WITH HIGHER DEWPOINTS AND DEBRIS CLOUDS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... FLOW BRIEFLY BECOMES WEST LATE TONIGHT...BUT TRUE SFC FRONT REMAINS WEST OF THE MTNS AND A WARM MOIST AIRMASS WILL REMAIN ACROSS THE CWA ON SUNDAY. A SERIES OF WEAK SHORT WAVES MOVES THROUGH THE EASTERN TROUGH UNTIL A STRONGER SHORT WAVE DIGS INTO THE TROUGH AND MOVES ACROSS THE AREA ON MONDAY. THE THREAT FOR MAINLY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY...BEFORE DRIER NORTHWESTERLY FLOW ON BACKSIDE OF TROF AXIS BEGINS TO OVERSPREAD THE REGION ON TUESDAY. SPC HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LEE TROUGH IN THE VA PIEDMONT SUNDAY AFTERNOON WITH MODERATE INSTABILITY AND STRONGER SHEAR THAN TODAY. MAY SEE MULTICELLULAR STORMS WITH A THREAT FOR DAMAGING WINDS OR LARGE HAIL. I HAVE STAYED CLOSE TO GUIDANCE FOR HIGH TEMPS SUNDAY AND MONDAY...AND WARMER THAN GUIDANCE FOR LOW TEMPS SUNDAY NIGHT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... SLOWLY RISING HEIGHTS AND ARRIVAL OF SURFACE RIDGE BEHIND DEPARTING UPPER TROF AXIS SHOULD KEEP THE LONG TERM PERIOD RELATIVELY TRANQUIL FOR THIS TIME OF YEAR WITH SLOWLY MODERATING TEMPERATURES AND MAINLY DRY WEATHER. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... ISOLATED CONVECTION STARTING TO IGNITE ACROSS THE REGION. STILL THINK COVERAGE AND LACK OF CONFIDENCE IN TIMING PRECLUDES ANY PREVAILING OR TEMPO GROUPS WITH TS IN THEM. FOR NOW WILL GO WITH VCTS IN THE WEST WHERE FEEL BEST CHANCE OF CONVECTION IS THIS AFTN. SIMILAR CONDITIONS TMRW. BETTER LOW LEVEL MOISTURE TONIGHT AND SUNDAY NIGHT MAY LEAD TO AREAS OF IFR/MVFR CIGS AND VSBYS...THEN VFR PREVAILS DURING THE DAYTIME HOURS SUNDAY AND MONDAY. STILL A CONTINUED CHANCE OF SCATTERED CONVECTION SUNDAY AND MONDAY AFTERNOON. NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS IN ACROSS OUR SOUTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/JS SHORT TERM...JJ/WERT LONG TERM...WERT AVIATION...AMS/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 503 AM EDT SAT JUN 21 2008 NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-220915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 503 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-032>035-043>047-058-059-220915- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 503 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AHEAD OF A COLD FRONT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE... MAINLY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SAT JUN 21 2008 VAZ019-023-211915- BOTETOURT VA-ALLEGHANY VA- 215 PM EDT SAT JUN 21 2008 AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ORISKANY...OR ABOUT 7 MILES WEST OF GALA...MOVING SOUTHEAST AT 12 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLEN WILTON AT 225 PM EDT...GALA AT 240 PM EDT...EAGLE ROCK AT 250 PM EDT...SPRINGWOOD AT 315 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. PC
The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Two trees were blown down on Edmunds Street. Damage values are estimated.
Thunderstorm winds blew one tree down and also downed some large limbs in Glen Maury Park. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109008, 109007, 109009, 109010.